Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2001, 5:31 PM EDT for Randolph County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 5:31 PM EDT (21:31 UTC)
- Expired
- Aug 18, 2001, 6:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:40 PM EDT | Thunderstorm Wind 60 E | Asheboro Muni Arpt, NC | An airplane was damaged when blown loose from its tie downs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS52 KRAH 182132 SVRRAH NCC151-182200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 531 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS EXTENDED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN NORTH CAROLINA * UNTIL 600 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ASHEBORO...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ASHEBORO AND WEST INCLUDING THE MUNICIPAL AIRPORT RANDLEMAN THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ RFG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:00 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 18, 2:00 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SAT AUG 18 2001 WEAK SFC BOUNDARY...UNSTABLE AIR...AND PASSAGE OF UPPER TROF...WILL COMBINE TO KEEP SHWRS AND TRW FORMING IN CENTRAL NC NEXT 60 HOURS. BEST CHC WILL BE IN THE EAST...AHEAD OF THE BOUNDARY. ON TUESDAY...A STRING OF REASONABLY COMFORTABLE WEATHER FOR AUGUST WILL BEGIN AND CONTINUE PROBABLY THRU THE END OF THE WEEK. .RAH...NONE. GL
In the hours before
Special weather statement, Aug 18, 5:27 PM EDT, 4 minutes before
NCZ038-073-074-083-084-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 527 PM EDT SAT AUG 18 2001 ...STRONG THUNDERSTORMS OVER THE SOUTHERN PIEDMONT... STRONG THUNDERSTORMS EXTENDED ACROSS STANLY... SOUTH DAVIDSON... AND NORTH MONTGOMERY COUNTIES AT 525 PM. THESE THUNDERSTORMS WERE PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN AS THEY MOVE NORTHEAST AT 25 MPH. HIGH ROCK... ALBEMARLE... RICHFIELD... BADIN LAKE... MORROW MOUNTAIN AND DENTON WILL SEE THUNDERSTORMS THROUGH 630 PM. THESE STORMS CONTINUE TO DEVELOP TO THE SOUTHWEST TOWARD THE CHARLOTTE AREA. THIS MEANS A CONTINUED THREAT OF THUNDERSTORMS ACROSS THE SAME AREAS THROUGH AT LEAST 700 PM. THE FREQUENT LIGHTNING AND HEAVY RAINFALL POSE THE GREATEST RISKS WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL THESE STORMS PASS OR UNTIL THUNDER IS NO LONGER HEARD. MOTORISTS SHOULD BE CAUTIOUS FOR MINOR STREET AND HIGHWAY FLOODING. PLEASE LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:20 AM EDT | Severe Thunderstorm Warning | RAH | Moore | 25 min |
| Aug 18, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 31 min |
| Aug 18, 5:37 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.